Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2017, 2:48 PM PDT for Clark County, Nevada. It was in force for 27 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 2:48 PM PDT (21:48 UTC)
- Expired
- Jul 17, 2017, 3:15 PM PDT
- In force
- 27 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:50 PM PDT | TSTM WND DMG | 2 Nw Enterprise, NV | SIX LARGE TREES UPROOTED AND DESTROYED. EIGHT SMALL TREES HEAVILY DAMAGED. TWO ROAD SIGNS DAMAGED AND FENCING DESTROYED AT SIERRA VISTA HIGH SCHOOL. |
| Jul 17, 2:50 PM PDT | TSTM WND DMG | 2 Wnw Enterprise, NV | WOODEN STRUCTURE DESTROYED FROM STRONG WINDS NEAR W WIGWAM AND S DURANGO DR. PICTURES SENT IN VIA SOCIAL MEDIA. |
| Jul 17, 2:50 PM PDT | TSTM WND DMG | 3 Nnw Enterprise, NV | SEVERAL TREES DOWNED IN RESTAURANT PARKING LOT. |
| Jul 17, 2:52 PM PDT | TSTM WND DMG | 1 N Enterprise, NV | LARGE TREE DOWNED NEAR S RAINBOW AND W WIGWAM AVE. PICTURE SENT IN VIA SOCIAL MEDIA. |
| Jul 17, 2:52 PM PDT | TSTM WND DMG | 2 Nnw Enterprise, NV | TREE DOWNED NEAR W ROBINDALE RD AND S TENAYA WAY. |
| Jul 17, 2:55 PM PDT | TSTM WND DMG | 1 Nnw Enterprise, NV | MULTIPLE TREES DOWNED NEAR W WINDMILL LN AND RAINBOW BLVD. PICTURES SENT IN VIA SOCIAL MEDIA. |
| Jul 17, 2:55 PM PDT | TSTM WND DMG | 2 Ene Enterprise, NV | TREE UPROOTED NEAR BLUE DIAMOND RD AND DECATUR BLVD. PICTURE SENT IN VIA SOCIAL MEDIA. |
| Jul 17, 3:15 PM PDT | TSTM WND DMG | 2 Ese Enterprise, NV | BRICK WALL DESTROYED NEAR SILVERADO RANCH BLVD AND LINDELL. PICTURE SENT IN VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WUUS55 KVEF 172148
SVRVEF
NVC003-172215-
/O.NEW.KVEF.SV.W.0012.170717T2148Z-170717T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
248 PM PDT MON JUL 17 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central Clark County in southern Nevada...
* Until 315 PM PDT
* At 247 PM PDT, a severe thunderstorm was located over Mountains
Edge, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Las Vegas, North Las Vegas, Lone Mountain, Summerlin, Aliante,
Mountains Edge, The Strip, Spring Valley, Blue Diamond, Centennial
Hills, Downtown Las Vegas, Enterprise, Southern Highlands, Red Rock
Canyon, Paradise, Red Rock Canyon Campground, North Las Vegas
Airport, Stratosphere Tower and The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3600 11545 3634 11538 3633 11508 3589 11524
TIME...MOT...LOC 2147Z 304DEG 14KT 3605 11525
HAIL...1.00IN
WIND...60MPH
$$
Outler2 follow-up statements
381
WWUS55 KVEF 172159
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
259 PM PDT MON JUL 17 2017
NVC003-172215-
/O.CON.KVEF.SV.W.0012.000000T0000Z-170717T2215Z/
Clark NV-
259 PM PDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR CENTRAL CLARK COUNTY...
At 258 PM PDT, a severe thunderstorm was located over Enterprise,
moving southeast at 15 mph. Damaging downburst winds are expected
across the southern Las Vegas Valley especially near Southern
Highlands...Green Valley Ranch...and McCarran Airport. Winds gusts
over 60 mph have been observed.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Las Vegas, North Las Vegas, Lone Mountain, Summerlin, Aliante,
Mountains Edge, The Strip, Spring Valley, Blue Diamond, Centennial
Hills, Downtown Las Vegas, Enterprise, Southern Highlands, Red Rock
Canyon, Paradise, Red Rock Canyon Campground, North Las Vegas
Airport, Stratosphere Tower and The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3600 11545 3634 11538 3633 11508 3589 11524
TIME...MOT...LOC 2158Z 304DEG 14KT 3603 11520
HAIL...1.00IN
WIND...70MPH
$$
Outler384
WWUS55 KVEF 172214
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
314 PM PDT MON JUL 17 2017
NVC003-172223-
/O.EXP.KVEF.SV.W.0012.000000T0000Z-170717T2215Z/
Clark NV-
314 PM PDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 315 PM PDT...
The storm which prompted the warning for southwestern Las Vegas has
weakened below severe limits, and no longer poses an immediate
threat to life or property. Therefore the warning will be allowed to
expire. However small hail and gusty winds are still possible with
this thunderstorm. Additional strong storms are forming in the
northwest Las Vegas valley...so be aware of additional severe
weather potential.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Las Vegas.
A severe Thunderstorm Warning still remains in effect for eastern
Las Vegas valley through 330 pm.
LAT...LON 3600 11545 3634 11538 3633 11508 3589 11524
TIME...MOT...LOC 2213Z 304DEG 14KT 3600 11515
$$
OutlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM PDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 17, 1:30 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 130 PM PDT Mon Jul 17 2017 .SYNOPSIS...A moist and unstable airmass will result in scattered to numerous thunderstorms and locally heavy rainfall across southern Nevada...Northwest Arizona...and far eastern California through the week. Drier conditions are expected across most of Inyo county where temperatures will remain hot and skies remaining mostly sunny. Slight drying is advertised by the end of the week but isolated thunderstorm activity will remain possible across the region. && .SHORT TERM...thru Wednesday Night. Active evening expected with scattered to numerous thunderstorms developing across southern Nevada and Northwest Arizona. Instability across the region is impressive and favorable conditions will be in place for both very heavy rainfall and damaging microbursts winds. The ongoing flash flood watch looks good, and will need to watch for pulse severe storm potential through the remainder of the day. This coincides well with the SPC Day 1 outlook, highlighting a marginal risk of severe storms, and the WPC outlook suggesting an elevated flash flood threat. Storms today will most likely fire along the higher terrain of Clark and Mohave counties and gradually propagate into the hot and unstable lower deserts through the afternoon and evening, perhaps congealing into a complex that dives south towards the Colorado River valley. Conditions tomorrow will moisten further, with precipitable water of 1.0-1.5" or greater lifting north across much of eastern Mojave desert and into Lincoln county. Considered a flash flood watch but Im concerned about cloud cover limiting destabilization early in the day, especially from I-40 south. With some doubts on the amount of sunshine and instability that can be realized, held off an extension of the watch until we have greater confidence in the threat. The midnight shift can take a closer look tonight. Moisture will linger Wednesday as well, with continued potential for strong storms and heavy rainfall assuming cloud cover doesn't limit heating too much. Temperatures the next several days will be trending downward as clouds and shower/storm chances trend upward. .LONG TERM...Thursday through Monday. The latest GFS and ECMWF solutions indicate monsoonal moisture will be fairly substantial over southern Nevada and surrounding areas Thursday then trend downward for the weekend with less fuel for thunderstorms. A light southerly flow forecast over the region Thursday will keep in place substantial monsoonal moisture with Pwat values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and southeast Lincoln counties. Chances for thunderstorms will be similar to Wednesday and those moisture levels will provide the potential for some heavy rain producing storms. A drying southwest flow is then forecast Friday into Saturday as an eastern Pacific trough moves inland. Behind it Sunday and Monday, high pressure is forecast to lift up from Baja across southern California and over Nevada while an inverted trough moves west across Sonora and the Gulf of California. This may lead to another upswing in moisture after Monday, but thunderstorm chances were reduced a little Sunday and Monday. && .AVIATION...For McCarran...Very uncertain forecast for tonight and much of the week as thunderstorms will be the main concern. There are three possible scenarios this evening and tonight. The first scenario, with roughly a 30 percent chance of occurrence, is for thunderstorms to affect the terminal. If this occurs, the main threats will be very heavy rain and erratically shifting gusty winds, and the most likely time of occurrence would be between 2 PM and midnight. The second scenario, with roughly a 50 percent chance of occurrence, is for thunderstorms not to affect the terminal directly, but affect the approach corridors and cause erratic shifting winds at the terminal due to one or more outflow boundaries. If this occurs, outflow winds would most likely come from the south, east, or north, and the most likely time of occurrence would be between 3 PM and 3 AM. The third scenario, with roughly a 20 percent chance of occurrence, is for thunderstorms not to affect the terminal directly or via outflow boundary. If this occurs, winds would remain from a southerly direction at about 10 knots with occasional gusts of 15 to 20 knots. Most clouds would be above 10K ft, except for one to perhaps two oktas of cumulonimbus with lower bases. For the rest of southern Nevada, southeast California, and northwest Arizona...Scattered thunderstorms will persist through the evening, with the greatest coverage in Mohave, Lincoln, eastern Nye, Clark, and eastern San Bernardino Counties. The main threats will be very heavy rain and low ceilings in Mohave, Clark, southern Lincoln, and eastern San Bernardino Counties, and erratic gusty winds and blowing dust in eastern Nye and northern Lincoln Counties. Showers and thunderstorms could persist in Mohave County all night. Away from thunderstorm influences, winds will be mainly south to southwest at 10 to 20 mph. && .FIRE WEATHER...Increasing moisture is expected through Wednesday across the region with scattered to numerous thunderstorms expected across Southern Nevada and Northwest Arizona. Lesser activity is expected across eastern California, with generally dry conditions for most of Inyo county expected through the week. Daily rain chances and increased cloud cover can be expected further east along with improved relative humidity values which will hold though midweek before declining gradually as we approach the weekend. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County continue to run high and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Outler LONG TERM...Adair AVIATION...Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:20 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 21 min |
| Jul 16, 6:34 PM PDT | Areal Flood Advisory | VEF | Clark | 116 min |
| Jul 16, 6:39 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 16, 10:13 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 8:21 AM PDT | Flash Flood Watch | VEF | Clark, Lincoln, Nye | 14 hr |
| Jul 17, 1:15 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 2:25 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 65 min |
| Jul 17, 3:46 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.